Alert archive / Alabama / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Birmingham, AL

February 12, 20216 counties in Alabama

NWS Birmingham, AL issued this winter weather advisory at Feb 12, 2021, 9:41 PM CST for 6 counties in Alabama. It took effect at Feb 12, 2021, 9:53 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 9:41 PM CST (03:41 UTC)
In effect from
Feb 12, 2021, 9:53 PM CST
Expired
Feb 13, 2021, 12:00 PM CST
In force
14 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS44 KBMX 130341
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
941 PM CST Fri Feb 12 2021

...Periods of freezing rain are expected to affect parts of 
northwest Central Alabama through early Saturday morning...

ALZ011>015-017-131145-
/O.NEW.KBMX.WW.Y.0002.210213T0600Z-210213T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, and Oneonta
941 PM CST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Blount, Lamar, Fayette, Marion, Walker, and Winston 
  Counties.

* WHEN...Until 8 AM CST Saturday.

* IMPACTS...Slick spots may occur on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$
3 follow-up statements
459 
WWUS44 KBMX 130353
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
953 PM CST Fri Feb 12 2021

...Periods of freezing rain are expected to affect parts of
northwest Central Alabama through early Saturday morning...

ALZ011>015-017-131200-
/O.EXT.KBMX.WW.Y.0002.210213T0353Z-210213T1400Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, and Oneonta
953 PM CST Fri Feb 12 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 AM CST
SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze.

* WHERE...Blount, Lamar, Fayette, Marion, Walker, and Winston 
  Counties.

* WHEN...Until 8 AM CST Saturday.

* IMPACTS...Slick spots on bridges, overpasses, and exposed
  surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$
135 
WWUS44 KBMX 130938
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
338 AM CST Sat Feb 13 2021

...Periods of freezing rain are expected to affect parts of
northwest Central Alabama through early Saturday morning...

ALZ011>015-017-131600-
/O.EXT.KBMX.WW.Y.0002.000000T0000Z-210213T1600Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, and Oneonta
338 AM CST Sat Feb 13 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Freezing rain. Additional ice accumulations of a light 
  glaze.

* WHERE...Portions of northwest and north Central Alabama.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

&&

$$
757 
WWUS44 KBMX 131534
WSWBMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Birmingham AL
934 AM CST Sat Feb 13 2021

...Periods of freezing rain are expected to affect parts of
northwest Central Alabama through early Saturday morning...

ALZ013-015-017-131645-
/O.EXP.KBMX.WW.Y.0002.000000T0000Z-210213T1600Z/
Fayette-Walker-Blount-
Including the cities of Fayette, Jasper, and Oneonta
934 AM CST Sat Feb 13 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM CST THIS
MORNING...

Temperatures have risen above freezing in these counties and the 
threat of freezing rain has ended.

$$

ALZ011-012-014-131800-
/O.EXT.KBMX.WW.Y.0002.000000T0000Z-210213T1800Z/
Marion-Lamar-Winston-
Including the cities of Hamilton, Sulligent, Vernon, 
and Double Springs
934 AM CST Sat Feb 13 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Light freezing rain. Additional ice accumulations of a 
  light glaze.

* WHERE...Portions of northwest Central Alabama.

* WHEN...Until noon CST today.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 7:02 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 12, 7:02 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
702 PM CST Fri Feb 12 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1143 AM CST Fri Feb 12 2021/

Very large and well defined temperature gradient is set up across
the state today. The gradient is nearly 50 degrees! Of course,
that is also where the weather is currently unsettled as yet
again, clouds and light precipitation dominate the forecast.
Overall, the forecast is on track with light rain continuing
through most of the short term. We need to watch our extreme
northwest counties as temperatures hover near freezing especially
during the overnight hours. I like the messaging that we
currently have in place being that the PoPs are still fairly low.
If that changes, an advisory may become necessary for a light
glaze of freezing rain during the early morning hours. Tomorrow
should be much of the same as the stagnant pattern remains.

17/KLAWS

.LONG TERM...
/Updated at 428 PM CST Fri Feb 12 2021/

The extended forecast is similar to the previous forecast with
only a few minor adjustments. Sunday night into Monday still have
chances for rain/freezing rain across varying portions of the
northwest and west counties as the system moves across. With
shallow cold air, I left only the opportunity for freezing rain at
times. However, by Monday night much colder air will be moving in
for the lower levels. The warm nose aloft should not be as great.
Will mention freezing rain and sleet for a change over from rain
as the lower levels get much colder overnight with the front
moving through.

Tuesday into portions of Wednesday morning should hold a break in
the precipitation albeit a cold break thanks to temporary ridging.
During the day Wednesday, surface ridging will weaken across
Central Alabama and moisture will increase ahead of another gulf
low system. Will continue to leave the precip for Wednesday
through Thursday evening all liquid for now with some
disagreement amongst extended guidance on timing and strength of
this system. This time frame may end up with yet another
opportunity for more wintry mix in the northwest, but I'm not
confident enough to include at this time.

08

Previous long-term discussion:
/Updated at 353 AM CST Fri Feb 12 2021/

Active pattern expected through much of next week with several
rounds of potential winter weather.

Saturday night through Sunday.

A deep trough persists across much of the CONUS with an arctic air
mass positioned through much of the Plains and Upper Midwest,
stretching as far south as the Midsouth. The cold front that will
move through early Saturday will be just to our south and east by
Saturday night leading to the best chances of rain being south of
the I-85 corridor during the overnight hours. Temperatures in the
northwest will fall below freezing with the far northwestern
counties dropping into the upper 20s. Luckily, any precip should be
out of those locations before temperatures drop.

As we go into the day on Sunday (Valentines Day for those that need
a reminder), another shortwave trough swings through the base of the
larger scale trough, lifting out of the Western Gulf and into the
Gulf States. This will allow for continued precip along the boundary
draped to our south, and potentially bringing some isolated coverage
of precip across much of Central AL. Ultimately, this may act to
prevent much daytime warming and cutoff any significant warm air
advection to our south.

Just as this shortwave trough lifts through the area during the day
on Sunday, a secondary trough digs into Texas and we see a stronger
height falls across the Plains. A low pressure system begins to
develop as the trough slides eastward, allowing for better chances
of precip, especially across the northern half of Central AL
Sunday night into the overnight hours. Temperatures will be close
with this initial wave of precip with guidance suggesting the
northwestern counties could still be below freezing as the precip
lifts northward. Therefore, I've included mention for freezing
rain generally northwest of Birmingham and Tuscaloosa. Some minor
accumulations are possible for portions of Lamar, Fayette, Walker,
Winston, and Marion Counties, though confidence remains low in
just how much accumulation will occur. Probabilistic guidance is
showing around 50-60% chance of accumulation for those locations
prior to sunrise Monday morning.

Monday through Tuesday.

The good news is that model guidance is showing a break between the
second wave Sunday night and our third wave on Monday. The bad news
is that it'll likely be brief with little opportunity for warming
across the northwest. By Monday afternoon, this deeper trough begins
to slide through the Mid-MS Valley, pushing a strong cold front west
to east through Central AL. This cold front will have a very tight
isothermal gradient with temps dropping very quickly behind the
boundary. The question will be just how far the shallow arctic air
will be able to undercut the precip (if at all). For now, model
guidance has come into decent agreement on the potential for more
freezing rain across our western and northwestern counties
(generally northwest of I-59). Probabilistic guidance has roughly a
60-70% chance for at least 0.01" of ice accumulation and a 40-50%
chance for at least 0.10". Obviously, these numbers can and likely
will change in the next few days, but it shows an increasing
confidence of ice accumulation and therefore potential impacts
across our western and northwestern counties. With that said, any
slight adjustment in depth of trough and track of the associated low
pressure system could move the freezing line north or south, so
again, changes to the forecast are likely due to the inherent
uncertainty of winter forecasting in Alabama.

The front quickly moves east of our area Monday night through
Tuesday morning. It's possible that a winter mix spreads across more
of Central AL as this happens, but I think the impacts will be more
limited the further east the system moves. Dry and cold weather is
expected Tuesday as we see slight height rises across the area over
the colder air mass.

Wednesday through Thursday.

I feel like I may be repeating myself here...but...yet another
trough dips through the Rockies into Texas during the day Wednesday
and will shift eastward through the afternoon and evening hours.
Early indications are that we should see some warm air advection as
another low pressure system develops in the Western Gulf. However,
model guidance varies a good bit with this, so we'll need to watch
the evolution of this system for any potential impacts as well. For
now, I'll introduce higher precip chances, but keep it all liquid.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

IFR/LIVR ceilings were present at a large majority of the
terminals at this writing. The saturated lower levels of the
atmosphere will stay that way through the period. An arctic front
has moved through the area but the coldest air remains lurking
north and northwest of the area. The shallow nature of the cold
air and southerly isentropic flow will hold ceilings at IFR/LIFR
the entire period. Winds will hold a northerly component
throughout generally 5-10kts.

Another upper level impulse will ride northeastward and across
Central Alabama tonight into Saturday. Therefore, widespread rain
showers will develop may after 06z and be most numerous through
around 18z. Due to the lower level saturated, some fog is also
possible again tonight with a few areas near 1 mile at times.
Chaotic/active weather continues through at least Tuesday.

75

&&

.FIRE WEATHER...

Several more rounds of rain are expected through the weekend into
early next week. There is also the possibly for some wintry
precipitation at times across portions of the area, generally
Sunday night through Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     39  49  37  50  37 /  60  70  20  30  50
Anniston    44  52  42  52  42 /  80  80  30  40  40
Birmingham  37  48  38  49  38 /  60  70  20  20  40
Tuscaloosa  36  46  35  47  34 /  40  60  10  20  30
Calera      40  49  39  50  39 /  70  70  20  20  30
Auburn      46  53  45  55  47 /  90  90  50  50  20
Montgomery  48  56  46  57  47 /  80  90  40  40  20
Troy        52  58  48  58  48 /  90  90  50  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 12, 6:15 PM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
615 PM CST Fri Feb 12 2021

ALZ011>015-017>050-140315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
615 PM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Light freezing rain may occur overnight for locations near the
highway 278 corridor in far northwest Central Alabama. Isolated slick
spots may occur on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A risk of isolated slick spots will continue through roughly 9 am for
locations near the highway 278 corridor in far northwest Central
Alabama before temperatures climb above freezing.

Intermittent freezing rain may occur Sunday evening into Monday
morning, generally northwest of Interstate 59. Another period of
freezing rain may occur Monday night into Tuesday morning, and may
include a larger portion of Central Alabama. Impacts are possible
with both periods of wintry weather. Please check back for updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight through Saturday morning and again Sunday night through
Tuesday morning. Please follow all local, state, and CDC guidelines
in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:06 PM CSTWinter Storm WatchBMXFayette, Greene, Lamar, Marion, Pickens, Sumter and 3 more13 hr
Feb 13, 3:06 PM CSTWinter Weather AdvisoryBMXLamar, Marion, Winston13 hr

Nearby

Winter Weather Advisories in Alabama, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.